Medication Safety: Does Intravenous Acetaminophen Promote Perioperative Hypothermia for Total Hip Arthroplasty? Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • As an effective antipyretic with a yet-unknown mechanism-of-action, intravenous (IV) acetaminophen use for total hip arthroplasties (THA) may worsen perioperative hypothermia when combined with the known hypothermia-inducing effects of general anesthesia (GA), affecting wound healing, recovery times, and patient satisfaction. This retrospective chart review of primary THA cases compared perioperative heat loss for patients who received IV acetaminophen with GA (group A, n = 74) to those receiving GA alone (group B, n = 197). All patients received forced-air warming blankets. Neuraxial anesthesia cases were excluded. No significant temperature differences existed between group A (-0.33°C, SD = 0.36) and group B (-0.30°C, SD = 0.34, P > 0.05). IV acetaminophen use for THA does not appear to promote hypothermia under general anesthesia.

authors

  • Visnjevac, Ognjen
  • Kocz, Remek
  • Visnjevac, Tanja
  • Annam, Sandeep Kumar
  • Toufexis, George

publication date

  • November 2014